|Year : 2022 | Volume
| Issue : 1 | Page : 96-97
Systemic toxicity of topical cyclopentolate eyedrops in a child
Department of Ophthalmology, Parvathy Mahabala Shetty Memorial Eye Hospital, Udupi, Karnataka, India
|Date of Submission||11-May-2021|
|Date of Acceptance||28-Sep-2021|
|Date of Web Publication||22-Mar-2022|
Dr. Abhinay Ashok
Parvathy Mahabala Shetty Memorial Eye Hospital, Shiroor, Udupi, Karnataka
Source of Support: None, Conflict of Interest: None
An 8 year old girl was seen in our ophthalmology OPD who had come with complains of mild pain in both eyes since 1 month. Her unaided vision in both eyes was 6/6. Her weight was 20 kilogram. Cyclopentolate 1% was administered twice to the child at 5 minutes interval. Child became restless after 30 minutes of installation of eye drops; she started behaving abnormally and was not allowing to do retinoscopic examination. She had altered behavior, visual hallucination and difficulty in walking. She was disoriented with slurred speech. She had ataxia and frequent tightening of limbs with jerky movements and was plucking her hair. Her pulse rate was 90/minute and blood pressure was 120/90 mm of Hg. Her oxygen saturation was 94% in room air. Child was shifted to nearby hospital where a pediatrician and anesthesiologist were available and was kept under observation. Childs pulse, blood pressure and oxygen saturation were monitored for the next 5 hours. Child recovered completely over the next 8 hours.
Keywords: Adverse effects, central nervous system side effects, cyclopentolate, dilating drops
|How to cite this article:|
Ashok A. Systemic toxicity of topical cyclopentolate eyedrops in a child. TNOA J Ophthalmic Sci Res 2022;60:96-7
| Introduction|| |
Cyclpentolate is a muscarinic antagonist. It is commonly used as an eye drop during pediatric eye examination to dilate the eye (mydriatic) and prevent the eye from accommodating (cycloplegic). Intraocular drugs are used in pediatric practice for diagnostic procedures as well as in the treatment of ocular conditions. Systemic absorption of the drug can occur transconjunctivally or via the nasolacrimal duct, through highly vascular mucosa some amount of drug entering the nasolacrimal system may be swallowed and absorbed through the stomach.
Adverse effects are seen in up to 10% of cases. These include tachycardia, central nervous system (CNS) effects such as restlessness, psychosis, hallucination, seizures, hyperactivity, incoherent speech, and ataxia., Presenting a case report where a child had an acute CNS manifestation following instillation of cyclopentolate. The child recovered completely after 8 h.
| Case Report|| |
A 8-year-old girl was seen in our ophthalmology outpatient department who had come with complaints of mild pain in both eyes for 1 month. Her unaided visions in both eyes were 6/6. Her weight was 20 kg. Cyclopentolate 1% was administered twice to the child at 5 min interval. Thirty minutes after the installation of the eye drops the child became restless. She started behaving abnormally and was not allowed to do the retinoscopic examination. She had altered behavior, visual hallucination, and difficulty in walking. She was disoriented with slurred speech. She had ataxia and frequent tightening of limbs with jerky movements. She was plucking her hair. Her pulse rate was 90/min and her blood pressure was 120/90 mm of Hg. Her saturation of oxygen was 94% in room air. The child was shifted to nearby hospital where a pediatrician and anesthesiologist were available and was kept under observation. The child's pulse, blood pressure, and oxygen saturation were monitored for the next 5 h. The child recovered completely over the next 8 h.
| Discussion|| |
Cyclopentolate is a synthetic anticholinergic agent which produces mydriasis and cycloplegia. It had rapid onset of action. Onset is within 30–60 min and effects last up to a day adverse effects are uncommon. Systemic toxicity is dose related. Toxicity includes inappropriate behavior, visual and auditory hallucinations, and cerebellar signs. CNS effects are due to stimulation of the medulla and cerebral centers by the anticholinergic action of cyclopentolate. Infants, young children, and children with neurological impairment are more susceptible to systemic side effects., Children are especially prone due to low body weight. A case of progressive midbrain hemorrhage after intraocular cyclopentolate in an adult has been described. Cardiovascular side effects of the drug include tachycardia and hypertension. Systemic side effects are also reported with intraocular administration of drugs like beta-blockers and pilocarpine. Treatment is primarily supportive. Diazepam or midazolam can be used if the patient is restless. Physostigmine is the antidote of choice as it readily crosses the blood–brain barrier. Commonly used anticholinesterases such as neostigmine, pyridostigmine, and edrophonium do not cross the blood–brain barrier. The specific antidote is physostigmine which can be used in severe cases who are not responding to other therapies. The child with respiratory failure may require mechanical ventilation.
Steps that can be taken to reduce systemic absorption and toxicity include using the lowest available concentration of the drug, not exceeding recommended number of drops (instill one drop of 0.5% or 1% in the eye followed by second drop after 5 min interval. Occluding the lacrimal passage after topical administration, blotting away excess drops after administration and using micro drops (drops with the volume of 5.6 μL as against volume of 35.4 μL of a standard drops) in neonates and infants cyclopentolate and phenylephrine combination is preferred due to lower cyclopentolate concentration and reduced risk for systemic reaction.
In conclusion, greater care is required while administering intraocular drugs to children. The present case highlights the side effects of a topically administered drug. The physician should always be aware of all adverse effects of drugs which they are prescribing routinely so that optimum treatment can be given without delay and without subjecting the patient to the unnecessary investigation. The medical and paramedical staff should use the drug in the prescribed dose and method to minimize systemic absorption.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Palmer EA. How safe are ocular drugs in pediatrics? Ophthalmology 1986;93:1038-40.
Mieshahi A, Kohnen T. Acute psychotic reaction caused by topical cyclopentolate use for cycloplegic refraction before refractive surgery: Case report and review of literature. J Cataract Refract Surg 2003;29:1026-30.
Bhatia SS, Vidyashankar C, Sharma RK, Dubey AK. Systemic toxicity with cyclopentolate eye drops. Indian Pediatr 2000;37:329-31.
Khurana AK, Ahluwalia BK, Rajan C, Vohra AK. Acute psychosis associated with topical cyclopentolate hydrochloride. Am J Ophthalmol 1988;105:91.
Calisaneller T, Ozdemir O, Sonmez E, Altinors N. Acute progressive midbrain hemorrhage after topical ocular cyclopentolate administration. Neurol India 2008;56:88-9.
] [Full text]
Brown DV, Heller F, Barkin R. Anticholinergic syndrome after anesthesia: A case report and review. Am J Ther 2004;11:144-53.